Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO

June 19, 2016Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2016, 8:01 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2016, 8:01 PM MDT (02:01 UTC)
Expired
Jun 19, 2016, 8:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:01 PM MDTHAIL 12 E Castle Rock, CO
Jun 19, 8:20 PM MDTHAIL 0.755 Se Franktown, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3598 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS55 KBOU 200201
SVRBOU
COC035-039-200245-
/O.NEW.KBOU.SV.W.0077.160620T0201Z-160620T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
801 PM MDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 845 PM MDT

* AT 801 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
  CASTLE ROCK...OR 26 MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CASTLE ROCK...SOUTHERN PARKER...ELIZABETH...THE PINERY...
  PONDEROSA PARK AND FRANKTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3923 10468 3935 10490 3948 10483 3953 10452
TIME...MOT...LOC 0201Z 293DEG 11KT 3936 10481 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
358 
WWUS55 KBOU 200214
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
814 PM MDT SUN JUN 19 2016

COC035-039-200245-
/O.CON.KBOU.SV.W.0077.000000T0000Z-160620T0245Z/
ELBERT CO-DOUGLAS CO-
814 PM MDT SUN JUN 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN ELBERT AND EAST CENTRAL DOUGLAS COUNTIES...

AT 812 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANKTOWN...OR
29 MILES SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED ONE INCH DIAMETER HAIL 2
         MILES EAST OF CASTLE ROCK.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EASTERN CASTLE ROCK...ELIZABETH...THE PINERY...PONDEROSA PARK AND
FRANKTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3923 10468 3934 10484 3946 10480 3953 10452
TIME...MOT...LOC 0212Z 291DEG 16KT 3934 10473 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:45 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 3:45 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
345 PM MDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 301 PM MDT Sun Jun 19 2016

Satellite showing cold front entering portions of the northern
counties of CO bringing cooler temperatures and increased
moisture behind it. This moisture will move onto the plains
through the afternoon and evening as will increased NE winds.
Short term models indicating the formation of a convergence line
over the SE counties of Douglas...lincoln and over the eastern
portions of the CWA this evening. CAPE values are strong at 2000+
j/kg with deep layer shear in the 30s. This could bring some
strong to possibly severe storms later this evening. Look for a
more mild evening with clouds moving in behind the front that will
maintain overnight temperatures in the low 60s.

For Monday...temperatures will drop back to near average with
highs in the mid 80s. Low level stratus will move in during the
morning with a strong mid level inversion around 700 mb. This
inversion will help to cap convection on the plains for tomorrow
afternoon. In the mountains model soundings show 2000+ CAPE
values that could bring storms in the afternoon. Will increase
pops for the higher elevations and onto the Palmer Divide for tomorrow
afternoon. With the cap confidence is low that the plains will be
able to have any convection...however moisture levels are high
with the possibility of stratiform rain over portions of the
plains by tomorrow afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 301 PM MDT Sun Jun 19 2016

Models feature a substantial upper level high centered over
southwestern Colorado Monday night into to Tuesday night. The
upper ridge weakens a tad by Wednesday and Wednesday night, but it
is still omnipresent concerning the CWA's weather. The models keep
southwesterly 30-40 knot winds aloft for the CWA through Wednesday
night. The QG Omega fields show benign synoptic scale energy for
the forecast area through the periods. The boundary layer flow
looks to adhere to normal diurnal trends Monday night into
Wednesday morning. Models have a decent surge and northeasterly
upslope move into the plains and foothills by 12z Wednesday
morning. This continues into Wednesday evening, with drainage
after midnight. Concerning moisture, there is some Monday evening,
less late day Tuesday. Wednesday afternoon and night, models have
quite a bit of moisture, especially in the upper levels. Boundary
layer dew points are in the lower 40s F to lower 60s F range late
day Monday. By Tuesday, they are lower, with mid 30s F west to
lower 50s F east. On Wednesday, they are progged in the lower 30s
F west to upper 40s F east. Precipitable water values are in the
0.60 to 1.30 inch range Monday evening, then 0.40 to 1.00 inch
late day Tuesday and late day Wednesday. The CAPE values are well
over 2000 J/kg Monday evening, with maybe 1000 J/kg, mostly in the
mountains for late day Tuesday. The CAPE is pretty high in the
mountains late day Wednesday, with way less over the plains.
Soundings over the plains show a substantial stable layer Monday
evening and again late day Wednesday, both time behind the passage
of a new cooler airmass. The QPF fields shows minimal measurable
rainfall over the mountians Monday evening and again late day
Wednesday. For pops, will go with "chance"s over the mountians and
foothills Monday evening and late day Wednesday, with mostly 0%s
for the stable plains. For late day Tuesday 0-20%s will do, with
best chances in the mountians. Concerning temperatures, Tuesday
highs are up 5-10 C from Monday's. Tuesday's highs will be close
to this afternoon's. On Wednesday, readings cool off 5-10 C from
Tuesday's. For the later days, Thursday through Sunday, the models
flatten the upper ridge somewhat with the center shifting to our
southeast from time to time. There is a bit of moisture around,
more so on the ECMWF. Temperatures look to remain above normal.
The best pops will be "slight chance"s mainly in the mountians.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 301 PM MDT Sun Jun 19 2016

Conditions will be VFR through 12z on Monday with possible MVFR
conditions through the morning and into the afternoon. A lowered
stratus deck around 015 will be possible with increased moisture
from cold frontal passage. For tonight...winds will increase from
the NE behind the cold front before switching to the NNW by 06z
tonight. There is a slight chance of rain over area airports by
tomorrow afternoon but confidence is low for convection with mid
level warming providing a strong cap over the plains.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Jun 19, 10:20 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1020 AM MDT SUN JUN 19 2016

COZ030>051-201630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1020 AM MDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AGAIN TODAY WITH HIGH TEMPERATURES REACHING THE
UPPER 90S ACROSS NORTHEAST COLORADO. A COLD FRONT WILL MOVE INTO
THE AREA THIS EVENING AND MAY PRODUCE ISOLATED THUNDERSTORMS SOUTH
OF I-70 AND PORTIONS OF EASTERN COLORADO NEAR THE KS BORDER. IF
THUNDERSTORMS FORM...BRIEF HEAVY RAIN AND HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER TEMPERATURES AND INCREASED MOISTURE LEVELS WILL
RETURN ON MONDAY BEHIND THE PASSAGE OF A WEAK COOL FRONT. THIS
MOISTURE MAY PRODUCE A FEW AFTERNOON SHOWERS AND THUNDERSTORMS
MAINLY OVER THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE MONDAY
AND TUESDAY. WEDNESDAY THROUGH SATURDAY WILL BE WARMER ONCE AGAIN.
ENOUGH MOISTURE WILL BE TRAPPED UNDER THE RIDGE TO PRODUCE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY IN THE
MOUNTAINS WITH A SLIGHT CHANCE ACROSS THE PLAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 19, 7:50 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT SUN JUN 19 2016

COZ041-200215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
750 PM MDT SUN JUN 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
815 PM MDT...

AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CASTLE ROCK...OR 23 MILES SOUTH OF DENVER...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...THE PINERY AND FRANKTOWN.

LAT...LON 3942 10493 3949 10479 3949 10477 3950 10477
      3952 10474 3933 10467 3931 10488
TIME...MOT...LOC 0149Z 204DEG 8KT 3940 10484

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:50 PM MDTSpecial Weather StatementBOUDouglas25 min
Jun 19, 8:32 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert43 min
Jun 19, 9:01 PM MDTSpecial Weather StatementBOUDouglas44 min
Jun 19, 9:11 PM MDTSevere Thunderstorm WarningBOUElbert49 min
Jun 19, 10:04 PM MDTSpecial Weather StatementBOUElbert41 min
Jun 19, 10:13 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert47 min
Jun 19, 10:58 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Jun 19, 11:05 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert115 min
Jun 19, 11:46 PM MDTSevere Thunderstorm WarningBOUElbert32 min
Jun 20, 4:22 PM MDTSpecial Weather StatementBOUJefferson38 min
Jun 20, 4:30 PM MDTSevere Thunderstorm WarningBOUJefferson, Park34 min
Jun 20, 4:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson36 min
Jun 20, 5:03 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park2 hr
Jun 20, 5:37 PM MDTSevere Thunderstorm WarningBOUDouglas23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.